Minus Domination in Small-Degree Graphs

(Extended abstract)
  • Peter Damaschke
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1517)


Minus domination in graphs is a variant of domination where the vertices must be labeled -1,0,+1 such that the sum of labels in each N[v] is positive. (As usual, N[v] means the set containing v together with its neighbors.) The minus domination number γ is the minimum total sum of labels that can be achieved. In this paper we prove linear lower bounds for γ in graphs either with Δ ≤ 3, or with Δ ≤ 4 but without vertices of degree 2. The central section is concerned with complexity results for Δ ≤ 4: We show that computing γ is NP-hard and MAX SNP-hard there, but that γ can be approximated in linear time within some constant factor. Finally, our approach also applies to signed domination (where the labels are -1,+1 only) in small-degree graphs.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berman, P., Fujito, T.: On approximation properties of the independent set problem for degree 3 graphs. In: Sack, J.-R., Akl, S.G., Dehne, F., Santoro, N. (eds.) WADS 1995. LNCS, vol. 955, pp. 449–460. Springer, Heidelberg (1995)CrossRefGoogle Scholar
  2. 2.
    Chang, G.J., Pandu Rangan, C., Coorg, S.R.: Weighted independent perfect domination on cocomparability graphs. In: Ng, K.W., Balasubramanian, N.V., Raghavan, P., Chin, F.Y.L. (eds.) ISAAC 1993. LNCS, vol. 762, pp. 506–515. Springer, Heidelberg (1993)CrossRefGoogle Scholar
  3. 3.
    Dunbar, J., Goddard, W., Hedetniemi, S.T., Henning, M.A., McRae, A.: The algorithmic complexity of minus domination in graphs. Discrete Applied Math. 68, 73–84 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Dunbar, J., Hedetniemi, S.T., Henning, M.A., McRae, A.: Minus domination in regular graphs. Discrete Math. 149, 311–312 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dunbar, J., Hedetniemi, S.T., Henning, M.A., McRae, A.: Minus domination in graphs. Discrete Math. (to submitted)Google Scholar
  6. 6.
    Dunbar, J., Hedetniemi, S.T., Henning, M.A., Slater, P.J.: Signed domination in graphs. Graph Theory, Combinatorics and Applications, 311–322 (1995)Google Scholar
  7. 7.
    Favaron, O.: Signed domination in regular graphs. Discrete Math. 158, 287–293 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Garey, M.R., Johnson, D.S.: Computers and Intractability - a Guide to the Theory of NP-Completeness. Freeman, New York (1979)zbMATHGoogle Scholar
  9. 9.
    Hell, P., Kirkpatrick, D.G.: Algorithms for degree constrained graph factors of minimum deficiency. J. Algorithms 14, 115–138 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Natanzon, A., Shamir, R., Sharon, R.: A polynomial approximation algorithm for the minimum fill-in problem. In: 30th ACM STOC 1998, pp. 41–47 (1998)Google Scholar
  11. 11.
    Papadimitriou, C.H., Yannakakis, M.: Optimization, approximation, and complexity classes. J. Comp. System Sc. 43, 425–440 (1991)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Peter Damaschke
    • 1
  1. 1.Theoretische Informatik IIFernUniversitätHagenGermany

Personalised recommendations